Withdrawal from Psychiatric Meds Can Be Painful, Lengthy
Although this will not come as news to anyone who’s been on any one of the most common psychiatric medications prescribed — such as Celexa, Lexapro, Cymbalta, Prozac, Xanax, Paxil, Effexor, etc. — getting off of a psychiatric medication can be hard. Really hard.
Much harder than most physicians and many psychiatrists are willing to admit.
That’s because most physicians — including psychiatrists — have not had first-hand experience in withdrawing from a psychiatric drug. All they know is what the research says, and what they hear from their other patients.
While the research literature is full of studies looking at the withdrawal effects of tobacco, caffeine, stimulants, and illicit drugs, there are comparatively fewer studies that examine the withdrawal effects of psychiatric drugs. Here’s what we know…
Benzodiazepine withdrawal has a bigger research base than most classes of medications — SSRI withdrawal has much less research. So what’s that research say? Some patients are going to have an extremely difficult and lengthy time trying to get off of the psychiatric drug prescribed to them. Which ones? We don’t know.
One study nicely summarizes the problem experienced in many such patients:
Various reports and controlled studies show that, in some patients interrupting treatment with selective serotonin reuptake inhibitors or serotonin and noradrenaline re-uptake inhibitors, symptoms develop which cannot be attributed to rebound of their underlying condition. These symptoms are variable and patient-specific, rather than drug specific, but occur more with some drugs than others. […]
There is no specific treatment other than reintroduction of the drug or substitution with a similar drug. The syndrome usually resolves in days or weeks, even if untreated. Current practice is to gradually withdraw drugs like paroxetine and venlafaxine, but even with extremely slow tapering, some patients will develop some symptoms or will be unable to completely discontinue the drug.
Psychiatrists and other mental health professionals have known ever since the introduction of Prozac that getting off of benzodiazepines or the “modern” antidepressants (and now add the atypical antipsychotics too) can be harder than getting symptom relief from them. Yet some psychiatrists — and many primary care physicians — appear to be in denial (or are simply ignorant) about this problem.
Back in 1997, a review of the literature on SSRIs (selective serotonin receptor inhibitors) outlined the problem (Therrien, & Markowitz, 1997):
Presents a review of 1985–96 literature on withdrawal symptoms emerging following the discontinuation of selective serotonin reuptake inhibitor (SSRIs) antidepressants. 46 case reports and 2 drug discontinuation studies were retrieved from a MEDLINE search.
All of the selective serotonin reuptake inhibitors were implicated in withdrawal reactions, with paroxetine most often cited in case reports. Withdrawal reactions were characterized most commonly by dizziness, fatigue/weakness, nausea, headache, myalgias and paresthesias.
The occurrence of withdrawal did not appear to be related to dose or treatment duration. Symptoms generally appeared 1–4 days after drug discontinuation, and persisted for up to 25 days. […]
It is concluded that all of the SSRIs can produce withdrawal symptoms and if discontinued, they should be tapered over 1–2 weeks to minimize this possibility.
Some patients may require a more extended tapering period. No specific treatment for severe withdrawal symptoms is recommended beyond reinstitution of the antidepressant with subsequent gradual tapering as tolerated.
The conclusion is quite clear — some patients are going to suffer from more severe withdrawal effects than others. And, just like psychiatry has no idea which drug is going to work with which patient and at what dose (unless there’s a prior medication history), psychiatry also can’t tell you a damned thing about whether a patient is going to have difficulty getting off of the drug when treatment is completed.
It’s simple trial and error — every patient that enters a psychiatrist’s office is their own personal guinea pig. That is to say, you are your own personal experiment in finding out what drug is going to work for you (assuming you’ve never been on a psychiatric drug in the past). Our scientific knowledge hasn’t yet advanced to be able to tell what drug is going to work best for you, with the least amount of side or withdrawal effects.
The U.S. Food and Drug Administration (FDA) doesn’t require pharmaceutical companies to conduct withdrawal studies in order to analyze a drug’s impact when it’s time to discontinue it. It only requires a broader safety evaluation, and a measure of the drug’s efficacy. The FDA is concerned about adverse events while a patient is taking the drug — not adverse events when the drug is removed. In recent years, some have been calling on the FDA to require pharmaceutical companies to conduct more analysis on a drug’s discontinuation profile, so that the public and researchers can get a clearer picture.
While all SSRIs have these problems, two drugs in particular appear to stand out in what little research is out there — Paxil (paroxetine) and Effexor (venlafaxine). The Internet is littered with horror stories of people trying to discontinue one of these two drugs.
And they’re not alone — benzodiazepines can also be extremely difficult to stop. “Withdrawal reactions to selective serotonin re‐uptake inhibitors appear to be similar to those for benzodiazepines,” says researchers Nielsen et al. (2012).1
What Do You Do About Withdrawal?
Most people are prescribed a psychiatric medication because it’s needed to help alleviate the symptoms of a mental illness. Not taking the medication is often simply not an option — at least until the symptoms are relieved (which often can take months, or even years). Psychotherapy, too, can often help not only with the primary symptoms of mental illness, but also as a coping mechanism during medication withdrawal.2
The important thing is to go into the process with your eyes wide open, understanding the potential that discontinuing the medication may be difficult and painful. A very slow titration schedule — over a period of multiple months — can sometimes help, but may not always be enough. In some extreme cases, a specialist who focuses on helping people discontinue psychiatric drugs might prove helpful.
I wouldn’t let the problems with withdrawing from some of these medications prevent me from taking the drug in the first place.
But I would want to know about it beforehand. And I’d want to be working with a caring, thoughtful psychiatrist who not only acknowledged the potential problem, but was proactive in helping his or her patients deal with it. I would run — not walk — away from a psychiatrist or physician who claimed the problem didn’t exist, or that I shouldn’t worry about it.
This article was edited to clarify a few sentences on Feb. 14, 2013.
Kotzalidis, G.D. et al. (2007). The adult SSRI/SNRI withdrawal syndrome: A clinically heterogeneous entity. Clinical Neuropsychiatry: Journal of Treatment Evaluation, 4, 61-75.
Nielsen, M., Hansen, E.H., & Gøtzsche, P.C. (2012). What is the difference between dependence and withdrawal reactions? A comparison of benzodiazepines and selective serotonin re-uptake inhibitors. Addiction, 107, 900-908.
Therrien, F. & Markowitz, J.S. (1997). Selective serotonin reuptake inhibitors and withdrawal symptoms: A review of the literature. Human Psychopharmacology: Clinical and Experimental, 12, 309-323.
Grohol, J. (2018). Withdrawal from Psychiatric Meds Can Be Painful, Lengthy. Psych Central. Retrieved on February 27, 2020, from https://psychcentral.com/blog/withdrawal-from-psychiatric-meds-can-be-painful-lengthy/